Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX

June 6, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2014, 7:29 PM MDT for Lea County, New Mexico. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 7:29 PM MDT (01:29 UTC)
Expired
Jun 6, 2014, 8:30 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:51 PM MDTTSTM WND GST 789 E Crossroads, NMSPOTTER REPORTED 78 MPH WINDS WITH DAVIS WX STATION
Jun 6, 8:02 PM MDTTSTM WND DMG1 E Crossroads, NMPOWER POLES SNAPPED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS54 KMAF 070129
SVRMAF
NMC025-070230-
/O.NEW.KMAF.SV.W.0097.140607T0129Z-140607T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM MDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 830 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF CROSSROADS...OR 27 MILES NORTHWEST OF TATUM...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3356 10305 3323 10309 3332 10364 3357 10370
      3358 10325
TIME...MOT...LOC 0130Z 257DEG 20KT 3356 10358

$$
1 follow-up statement
940 
WWUS54 KMAF 070200
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM MDT FRI JUN 6 2014

NMC025-070230-
/O.CON.KMAF.SV.W.0097.000000T0000Z-140607T0230Z/
LEA-
800 PM MDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN LEA COUNTY...

AT 755 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CROSSROADS...OR ABOUT 21 MILES NORTH OF TATUM...MOVING
EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CROSSROADS...OPEN COUNTRY OF EXTREME NORTH CENTRAL LEA COUNTY 
AND EXTREME NORTHEASTERN LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3356 10305 3323 10309 3332 10364 3357 10370
      3358 10325
TIME...MOT...LOC 0159Z 257DEG 20KT 3356 10334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:31 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 6, 5:31 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT Fri Jun 6 2014

.DISCUSSION...

&&

.AVIATION...
Will have a few storms continuing this evening between CNM and PEQ
but this should be ending by 02Z.  Otherwise conditions will be
VFR with gusty SE wind continuing overnight due to nocturnal jet.

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT Fri Jun 6 2014/

DISCUSSION...

Not many changes to the current forecast.  WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones.  A strong sfc trough centered over southern
NM is resulting in strong return flow, advecting in dewpoints of 60F
or better as far west as KMAF.  Sfc analysis shows tight pressure
gradients, which should maintain these winds overnight.  Models
bring a shortwave thru the area later this afternoon/evening, and
this may combine w/a weak dryline/convergent zone over the wrn mtns
to initiate isolated convection for a few hours.

Saturday, the sfc trough shifts east, as does the thermal ridge, for
temps a little warmer than today.  Temps overnight in the RG Valley
should meet criteria for a heat advisory at least one more night,
and we'll continue the advisory thru at least Saturday afternoon.
Models have been consistent in keeping better shortwaves to the
north of the area Saturday, but do develop a MCS over the S. Plains
late Saturday afternoon and clip the NE zones w/this feature during
the evening.  behind this feature, models try to backdoor a cold
front Saturday night, but don't quite make it into the area.
However, decreased thicknesses/increased cloud cover Sunday should
keep temps down around normal. Sunday night, an upper trough will
dig into the Central Plains, and models hint at another MCS
developing and diving SE into the eastern FA, followed by a cold
front Monday.  Sunday night looks to be the best chance for rain
w/the arrival of the trough.  W/deep layer shear of 35-45kts, this
could be a busy night for svr wx.

Cold front will keep a lid on temps Monday and Tuesday, but an upper
ridge follows the trough, ramping temps back into the triple digits
by Wednesday.  Wednesday/Thursday look to be the warmest days,
depending on where the thermal ridge sits.  Under the ridge, we've
kept the grids dry.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT Saturday FOR THE FOLLOWING ZONES...
     Big Bend Area...Presidio Valley.

&&
Hazardous weather outlook, Jun 6, 1:48 PM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI JUN 6 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT FRI JUN 6 2014 /148 PM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES ABOVE 105 DEGREES ARE EXPECTED LATER THIS AFTERNOON
ALONG THE RIO GRANDE WITH LOW TEMPERATURES TONIGHT ABOVE 75 DEGREES.
THIS WILL INCREASE THE RISK OF DEHYDRATION AND HEAT EXHAUSTION. A
HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO VALLEY AND ALONG THE
RIO GRANDE IN BREWSTER COUNTY.

ISOLATED THUNDERSTORMS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE PERMIAN BASIN
THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LIGHTNING
AND WIND GUSTS AS HIGH AS 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THROUGH SATURDAY.  THE POTENTIAL FOR DEHYDRATION AND
HEAT-RELATED ILLNESSES WILL INCREASE DUE TO CUMULATIVE EFFECTS OF
THE HOT WEATHER. A HEAT ADVISORY REMAINS IN EFFECT FOR THE PRESIDIO
VALLEY AND ALONG THE RIO GRANDE IN BREWSTER COUNTY THROUGH
SATURDAY AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS
OF THE PERMIAN BASIN AND THE ROLLING PLAINS.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA
STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100
DEGREES ACROSS MUCH OF THE AREA. THIS WILL LIKELY RESULT IN THE
ISSUANCE OF HEAT WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 6, 4:27 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 PM CDT FRI JUN 6 2014

NMZ028-062300-
EDDY COUNTY PLAINS-
427 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN EDDY COUNTY UNTIL 500 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF MALAGA ALONG
STATE HIGHWAY 285 AT 427 PM MDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3228 10384 3201 10375 3201 10417 3221 10422
TIME...MOT...LOC 2227Z 257DEG 20KT 3208 10408
Special weather statement, Jun 6, 5:00 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT FRI JUN 6 2014

NMZ028-062330-
EDDY COUNTY PLAINS-
500 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN EDDY COUNTY UNTIL 530 PM MDT...

TWO THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED IN SOUTHEASTERN
EDDY COUNTY. ONE STRONG STORM WAS LOCATED 5 MILES NORTHEAST OF OTIS
AT 459 PM MDT. A SECOND STRONG STORM WAS LOCATED 5 MILES NORTHEAST
OF MALAGA. BOTH STORMS WERE MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3254 10388 3244 10374 3203 10377 3203 10407
      3245 10423
TIME...MOT...LOC 2259Z 253DEG 21KT 3240 10409
Special weather statement, Jun 6, 5:31 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT FRI JUN 6 2014

NMZ028-033-034-070015-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
531 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL EDDY AND SOUTHERN LEA COUNTIES UNTIL
615 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHWEST OF HALFWAY AT 531 PM MDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL IMPACT HALFWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3276 10335 3239 10333 3233 10391 3280 10388
TIME...MOT...LOC 2331Z 257DEG 20KT 3249 10379
Special weather statement, Jun 6, 6:54 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT FRI JUN 6 2014

NMZ029-070145-
NORTHERN LEA COUNTY-
654 PM MDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EXTREME NORTHEASTERN LEA COUNTY UNTIL 745 PM
MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 15 MILES NORTH
OF CROSSROADS AT 653 PM MDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3335 10308 3336 10351 3357 10350 3357 10307
TIME...MOT...LOC 0053Z 257DEG 20KT 3373 10336

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:27 PM MDTAreal Flood AdvisoryMAFLea2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.